Toxicology Sessions - Dextromethorphan Overdose
Stuart Swadron MD and Sean Nordt MD PharmD
Take Home Points
- Dextromethorphan is available over the counter and easy to obtain.
- The dose for dissociative effect is around 1000mg or about 500mL of cough syrup.
- Coingestion of acetaminophen and/or antihistamines may occur.
- Consider serotonin syndrome and avoid other agents likely to exacerbate it such as ondansetron.
- Dextromethorphan is available over the counter and easy to get. The combination of chlorpheniramine and dextromethorphan is available in a pill that is often referred to as “skittles”. Research chemicals with pure dextromethorphan powder can be purchased over the internet with no questions asked.
- How much cough syrup would you have to drink? About a pint. Robitussin DM Maximum Strength is about 20 mg per 10 ml. The average dose as an antitussive is 20-30 mg every 4-6 hours. The dose for dissociative effect is around 1000 mg. This is about 500 mL.
- You need to worry about coingestion of acetaminophen and antihistamines. Online sources recommend Coricidin Cough and Cold because it only has dextromethorphan and chlorpheniramine, an antihistamine.
- Common side effects of standard doses include nausea and vomiting, drowsiness, sedation, agitation. Once you reach 3-10 times the recommended dose, you can experience euphoria, increased energy, increased confidence, speeding and feelings of increased strength.
- Four plateaus are described. The first plateau is between 100-200 mg. Patients experience mild euphoria and increased energy. At 200-400 mg, patients may experience visual and auditory hallucinations. Users describe it as feeling “drippy”. Above 400 mg, patients are dissociated and may seem similar to patients on ketamine.
- What symptoms of overdose are worrisome? If they are having hallucinations, ataxia or dissociation.
- This agent is often chronically abused.
- What do you do in the emergency department? This involves reassurance if they are able to cooperate. Benzodiazepines may be indicated if they are agitated.
- If they have significant anticholinergic symptoms, you may consider giving physostigmine but in the poly-drug poisonings you will only reverse the anticholinergic and they will still have the dextromethorphan present. Nordt recommends avoiding physostigmine.
- Check acetaminophen and salicylate levels.
- Could there be serotonin syndrome? Dextromethorphan can act as a non-selective serotonin reuptake inhibitor. It is important to find out what other drugs they take. Serotonin syndrome usually happens due to drug interactions, although it can happen from a solo agent. The hallmark of serotonin syndrome is clonus. Significant hyperthermia is also concerning.
- The treatment of serotonin syndrome is similar. If they are hot, cool them. IV fluids and benzodiazepines. Cyproheptadine is only available orally. Most of the patients will be so altered that it isn’t feasible.
- It is important to recognize serotonin syndrome so you avoid adding another serotoninergic agent such as ondansetron. If these patients are vomiting, you can give haloperidol. This is a good antipsychotic as well as an antiemetic.
- Dextromethorphan commonly is in the form of dextromethorphan hydrobromide. The autoanalyzers used by the lab read bromide as chloride. This results in a falsely elevated chloride and a negative anion gap (or a “cation gap”). One of the things in the differential diagnosis of a negative anion gap is multiple myeloma and other gammopathies because they have a significant amount of positively charged gamma-globulins.
- You should check liver tests including the INR. They may have ingested acetaminophen in the past.